Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Centers of hypergroups


Author: Kenneth A. Ross
Journal: Trans. Amer. Math. Soc. 243 (1978), 251-269
MSC: Primary 43A10; Secondary 22A99
DOI: https://doi.org/10.1090/S0002-9947-1978-0493161-2
MathSciNet review: 0493161
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper initiates a study of Z-hypergroups, that is, commutative topological hypergroups K such that $ K/Z$ is compact where Z denotes the maximum subgroup (equivalently, the center) of K. The character hypergroup $ {K^\wedge}$ is studied and its connection with the locally compact abelian group $ {Z^\wedge}$ is given. Each Z-group is shown to correspond in a natural way to a Z-hypergroup. It is observed that the dual of a Z-group is itself a hypergroup. The basic orthogonality relations on Z-groups due to S. Grosser and M. Moskowitz are shown to hold for most Z-hypergroups. Some results on measure algebras of compact hypergroups due to C. F. Dunkl are extended to a class of noncompact hypergroups.


References [Enhancements On Off] (What's this?)

  • [1] C. F. Dunkl, Operators and harmonic analysis on the sphere, Trans. Amer. Math. Soc. 125 (1966), 250-263. MR 0203371 (34:3224)
  • [2] -, Structure hypergroups for measure algebras, Pacific J. Math. 47 (1973), 413-425. MR 0336225 (49:1001)
  • [3] -, The measure algebra of a locally compact hypergroup, Trans. Amer. Math. Soc. 179 (1973), 331-348. MR 0320635 (47:9171)
  • [4] C. F. Dunkl and D. E. Ramirez, A family of countable compact $ {P_{\ast}}$-hypergroups, Trans. Amer. Math. Soc. 202 (1975), 339-356. MR 0380267 (52:1167)
  • [5] S. Grosser, R. Mosak and M. Moskowitz, Duality and harmonic analysis on central topological groups. I, II, Indag. Math. 35 (1973), 65-91. MR 0340470 (49:5225a)
  • [6] S. Grosser and M. Moskowitz, Representation theory of central topological groups, Trans. Amer. Math. Soc. 129 (1967), 361-390. MR 0229753 (37:5327)
  • [7] E. Hewitt and K. A. Ross, Abstract harmonic analysis. I, II, Springer-Verlag, New York, 1963, 1970. MR 0262773 (41:7378)
  • [8] R. I. Jewett, Spaces with an abstract convolution of measures, Advances in Math. 18 (1975), 1-101. MR 0394034 (52:14840)
  • [9] R. D. Mosak, The $ {L^1}$-and $ {C^{\ast}}$-algebras of $ [FIA]_B^ - $ groups, and their representations, Trans. Amer. Math. Soc. 163 (1972), 277-310. MR 0293016 (45:2096)
  • [10] D. L. Ragozin, Central measures on compact simple Lie groups, J. Functional Analysis 10 (1972), 212-229. MR 0340965 (49:5715)
  • [11] -, Rotation invariant measure algebras on Euclidean space, Indiana Univ. Math. J. 23 (1974), 1139-1154. MR 0338688 (49:3452)
  • [12] K. A. Ross, Hypergroups and centers of measure algebras, Ist. Naz. Alta Mat. (Symposia Math.) 22 (1977), 189-203. MR 0511036 (58:23344)
  • [13] A. Schwartz, The structure of the algebra of Hankel transforms and the algebra of Hankel-Stieltjes transforms, Canad. J. Math. 23 (1971), 236-246. MR 0273312 (42:8192)
  • [14] R. Spector, Apercu de la théorie des hypergroupes, Lecture Notes in Math., vol. 497, Springer-Verlag, Berlin. (Analyse Harmonique sur les Groupes de Lie, Sem. Nancy-Strasbourg 1973-1975). MR 0447974 (56:6284)
  • [15] -, Mesures invariantes sur les hypergroupes (to appear).
  • [16] J. L. Taylor, Measure algebras, CBMS Regional Conf. Ser. in Math., no. 16, Amer. Math. Soc. Providence, R.I., 1973. MR 0427949 (55:979)
  • [17] A. K. Chilana and K. A. Ross, Spectral synthesis in hypergroups, Pacifie J. Math. 74 (1978). MR 0622041 (58:29851)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A10, 22A99

Retrieve articles in all journals with MSC: 43A10, 22A99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0493161-2
Keywords: Hypergroup, center of hypergroup, character hypergroup, Z-group, automorphism group, orthogonality relations, measure algebras
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society